Kentucky, 2024

Damaging Wind in Kentucky, August 29, 2024

August 29, 2024 · NWS RLX · 1 event in 1 county or zone

Hot and humid conditions rounding out the month of August resulted in a few diurnally driven storms across the Ohio River Valley on the afternoon of the 29th. For eastern Kentucky, one storm in particular grew strong enough to produce multiple downed trees within Greenup County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Hot and humid conditions rounding out the month of August resulted in a few diurnally driven storms across the Ohio River Valley on the afternoon of the 29th. For eastern Kentucky, one storm in particular grew strong enough to produce multiple downed trees within Greenup County. Convection quickly weakened that evening with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 29, 1:32 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 29, 1:32 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
232 PM EDT Thu Aug 29 2024

.SYNOPSIS...
Remaining hot and humid through Saturday. There is a chance for
primarily diurnally driven showers and storms today through the
day Saturday, with better rain chances with a cold front
Saturday night.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 227 PM Thursday...

Iso/sct convection continues across the mountains and over far
northern WV. CAMs generally keep coverage on the lower end with
regards to coverage, but additional storm development is
possible on any OFBs given the environment. Any cap is
relatively weak and OFB interaction will help with new storm
development. With MLCAPE in the 1000-1500 j/kg range and minimal
shear, organization is not expected. However, DCAPE values are
around 1000 j/kg across much of the area, so gusty winds with
some localized downed trees/power outages possible. Best chance
for any strong convection will be across northern WV, portions
of OH, and the mountains.

Activity should gradually diminish by early evening, but could
persist a little longer into the evening if greater bndry
interaction and cold pool organization occurs. Even there,
activity will diminish by late evening into early morning.

Patchy valley/river FG expected again tonight. Some of the
guidance was rather robust, but given the drought and lack of
areas receiving rainfall, dialed it back some. Any FG will
quickly diminish by 12z or so.

The stationary bndry draped across the region will lift as a
warm front tomorrow afternoon. This will result in another hot
and humid day with afternoon isolated/scattered convection.
Coverage looks less as that bndry will be well north of the
region. While severe weather is not expected, a few stronger
storms with gusty winds and brief heavy rain are possible.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 155 PM Thursday...

Any diurnal convective activity Friday fades quickly with loss of
heating Friday night. Mid-level lapse rates will be rather poor
(generally <6C/km) and deep layer shear will be weak (generally
less than 15KT) Saturday, but temperatures across the lower
elevations in the lower 90s along with dew points in the mid to
upper 60s should still yield sufficient instability for some
afternoon convection - some locally gusty winds would be
possible underneath the strongest cores. Slow moving, efficient
rainfall producing storms could also produce some locally
heavier rainfall footprints, although with recent dry conditions
impacts outside direct hits on built up areas seem unlikely.

Better chances for precipitation come Saturday evening into Sunday
along a surface cold front with rainfall amounts between a quarter
and one inch expected - beneficial, but not likely to put much of a
dent in extremely dry conditions across the region. Light
precipitation lingers in the post frontal environment Sunday
before finally ending Sunday night with a reinforcing cooler and
drier airmass.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 155 PM Thursday...

Mainly dry and somewhat cooler conditions are expected through the
the new work week as high pressure slowly drifts eastward. As the
high becomes anchored offshore, some modest southerly flow around
the western flank may start to advect some slightly better moisture
poleward once again by mid-week that could yield some isolated
diurnal shower and thunderstorm activity, mainly across the south.
The next chance of any more widespread precipitation looks to come
with a cold front for the following weekend.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 130 PM Thursday...

Isolated to scattered showers/storms are developing across the
region, mainly the mountains, and will continue into early
evening. Brief and localized deductions to CIGs/VSBYs possible
under heavier storms. Any activity will diminish after sunset.

Winds will be light and variable overnight, with river/valley FG
expected. BR with VSBYs down to 1-3 SM are currently in
KPKB/KCKB/KEKN TAF forecasts. Elsewhere confidence is low on any
FG/BR impacting TAF locales due to uncertainty in rainfall this
afternoon.

Expect another round of afternoon showers/storms on Friday with
any reductions due to shower/storm activity brief.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and location of showers/thunderstorms
this afternoon could. More widespread BR/FG is possible
dependent on what/where rainfall falls this afternoon and early
evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR conditions are possible on Saturday with scattered to
widespread showers and thunderstorms.

&&

.CLIMATE...
As of 130 PM Thursday...

Afternoon highs may approach record values at a few locations
through Friday. Below is a table of forecast and record highs.

        Forecast / Record High Temperatures
---------------------------------------------------

-             |    Thu, 8/29    |    Fri, 8/30    |
---------------------------------------------------
- Charleston  | 97 / 100 (1953) | 98 / 100 (1953) |
- Huntington  | 98 / 102 (1948) | 98 / 101 (1953) |
- Clarksburg  | 93 /  98 (1953) | 93 / 100 (1953) |
- Parkersburg | 96 /  99 (1953) | 97 / 100 (1953) |
- Beckley     | 89 /  94 (1953) | 88 /  95 (1953) |
- Elkins      | 90 /  93 (1993) | 90 /  93 (1993) |
---------------------------------------------------

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>009-
     013>018-025>027.
OH...Heat Advisory until 8 PM EDT this evening for OHZ086-087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101-103.
VA...None.

&&

SYNOPSIS...JRM/JP
NEAR TERM...JRM
SHORT TERM...JP
LONG TERM...JP
AVIATION...JRM

CLIMATE...JRM
Hazardous weather outlook, Aug 29, 2:50 AM EST, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
350 AM EDT Thu Aug 29 2024

KYZ101-103-OHZ086-087-WVZ005>009-013>018-025>027-300800-
Greenup-Boyd-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Logan-Boone-Clay-
350 AM EDT Thu Aug 29 2024

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
northern, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The combination of heat and humidity could result in peak heat
index values up to 104 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The combination of heat and humidity could result in peak heat
index values in the lower 100s Friday afternoon. Additional heat
advisories could be possible.

Scattered thunderstorms on Saturday could be strong to severe with
damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ028>034-039-040-515>526-300800-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
350 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of central,
northeast, northern, southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms today could be strong to severe producing damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms on Saturday could be strong to severe with
damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-105-OHZ066-067-075-076-083>085-VAZ003-004-WVZ010-011-019-020-
024-300800-
Carter-Lawrence KY-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Dickenson-Buchanan-Pleasants-Tyler-Ritchie-Doddridge-Mingo-
350 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia, and
portions of northern and southern West Virginia.

.DAY ONE...Today and Tonight.

The combination of heat and humidity could result in heat index
values in the upper 90s to around 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The combination of heat and humidity could result in peak heat
index values in the upper 90s to the lower 100s Friday afternoon.
Heat advisories may be possible.

Scattered thunderstorms on Saturday could be strong to severe with
damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 1:45 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
245 PM EDT Thu Aug 29 2024

WVZ523-524-291915-
Southeast Pocahontas WV-Northwest Pocahontas WV-
245 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL POCAHONTAS COUNTY
THROUGH 315 PM EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenbank, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenbank, Dunmore, Arbovale, Bartow, and Boyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3851 7967 3849 7970 3847 7970 3845 7969
      3843 7969 3839 7973 3836 7973 3835 7974
      3836 7976 3834 7977 3832 7980 3831 7988
      3848 7995 3859 7970 3852 7967
TIME...MOT...LOC 1845Z 252DEG 6KT 3842 7983

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Aug 29, 2:05 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
305 PM EDT Thu Aug 29 2024

OHZ076-291930-
Washington OH-
305 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHINGTON COUNTY
THROUGH 330 PM EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beverly, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marietta, Beverly, Lowell, Macksburg, Lower Salem, and Devola.

This includes Interstate 77 in Ohio between mile markers 2 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3963 8145 3963 8142 3960 8139 3960 8136
      3959 8135 3959 8128 3961 8128 3961 8127
      3958 8127 3958 8125 3957 8104 3955 8104
      3951 8112 3939 8128 3948 8171 3959 8169
      3958 8148 3965 8147 3965 8145
TIME...MOT...LOC 1904Z 283DEG 16KT 3953 8160

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Aug 29, 2:33 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
333 PM EDT Thu Aug 29 2024

OHZ076-292015-
Washington OH-
333 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON COUNTY
THROUGH 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of St. Marys, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3958 8126 3957 8106 3955 8105 3944 8119
      3950 8139 3960 8137 3960 8136 3959 8135
      3959 8128 3961 8128 3961 8127
TIME...MOT...LOC 1932Z 281DEG 5KT 3953 8130

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Aug 29, 4:48 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EDT Thu Aug 29 2024

WVZ027-028-519-521-522-292215-
Southeast Webster WV-Clay WV-Northwest Webster WV-
Northwest Nicholas WV-Braxton WV-
548 PM EDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NICHOLAS...
SOUTHEASTERN BRAXTON...WEBSTER AND CENTRAL CLAY COUNTIES THROUGH 615
PM EDT...

At 548 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles east of Clay, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clay, Webster Springs, Addison (Webster Springs), Birch River, Holly
River State Park, Harrison, Cowen, Widen, Diana, Strange Creek,
Bickmore, Muddlety, Cleveland, Waneta, Boggs, Little Birch, Hacker
Valley, Bergoo, Centralia, and Erbacon.

This includes the following highways...
 Interstate 79 between mile markers 56 and 59.
 Route 19 between mile markers 47 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3846 8024 3830 8106 3847 8117 3874 8045
      3873 8045 3873 8043 3872 8041 3873 8040
      3873 8039 3861 8024
TIME...MOT...LOC 2148Z 234DEG 10KT 3846 8093

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Aug 29, 5:04 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
604 PM EDT Thu Aug 29 2024

WVZ008-014>016-292300-
Jackson WV-Roane WV-Kanawha WV-Putnam WV-
604 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PUTNAM...NORTH
CENTRAL KANAWHA...SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON
COUNTIES THROUGH 700 PM EDT...

At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kenna, or 13 miles southeast of Ripley, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sissonville, Kenna, Statts Mills, Harmony, Kentuck, Liberty, Gay, and
Walton.

This includes Interstate 77 in West Virginia between mile markers 110
and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 8180 3884 8151 3863 8138 3843 8167
TIME...MOT...LOC 2204Z 317DEG 6KT 3863 8161

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Local storm report, Aug 29, 5:27 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
627 PM EDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Tstm Wnd Dmg     2 E Ceredo              38.40N 82.51W
08/29/2024                   Wayne              WV   911 Call Center

            Tree down.

&&

The radar

The Jackson,KY radar (KJKL), 109 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
August 29, 5:31 PM EST
Where
Greenup County, 1.38 mi S of Load to 0.88 mi SE of Worthington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.530, -82.970

A few trees were blown down near Route 23 in Worthington. More trees were downed onto Osborne Cemetery Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199644.